Alert archive / Arizona / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 72, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 29, 2020, 4:53 PM MST for Pima County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2020, 4:53 PM MST (23:53 UTC)
- Expired
- Aug 29, 2020, 5:30 PM MST
- In force
- 37 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 76 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.9 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 627 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 1846 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
507
WUUS55 KTWC 292353
SVRTWC
AZC019-300030-
/O.NEW.KTWC.SV.W.0072.200829T2353Z-200830T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
453 PM MST Sat Aug 29 2020
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
North central Pima County in southeastern Arizona...
* Until 530 PM MST.
* At 451 PM MST, a severe thunderstorm was located near Marana,
moving northeast at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Marana, Casas Adobes, Avra Valley, Tortolita, Saguaro National Park
West and Picture Rocks.
This includes Interstate 10 between mile markers 234 and 248 which
could see areas of blowing dust and reduced visibility.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3224 11123 3230 11136 3249 11133 3249 11117
3235 11104
TIME...MOT...LOC 2351Z 246DEG 7KT 3238 11122
HAIL...0.75IN
WIND...60MPH
$$
KD2 follow-up statements
450
WWUS55 KTWC 300011
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
511 PM MST Sat Aug 29 2020
AZC019-300030-
/O.CON.KTWC.SV.W.0072.000000T0000Z-200830T0030Z/
Pima-
511 PM MST Sat Aug 29 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST
FOR NORTH CENTRAL PIMA COUNTY...
At 509 PM MST, a severe thunderstorm was located near Marana, moving
northeast at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Marana, Avra Valley and Picture Rocks.
This includes Interstate 10 between mile markers 234 and 248.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3224 11123 3230 11136 3249 11133 3249 11117
3235 11104
TIME...MOT...LOC 0009Z 203DEG 12KT 3243 11120
HAIL...0.75IN
WIND...60MPH
$$
KD860
WWUS55 KTWC 300028
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
528 PM MST Sat Aug 29 2020
AZC019-300036-
/O.EXP.KTWC.SV.W.0072.000000T0000Z-200830T0030Z/
Pima-
528 PM MST Sat Aug 29 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIMA COUNTY WILL
EXPIRE AT 530 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy
rain is still possible with these thunderstorms. A flood advisory
remains in effect in this area until 715 pm for low water crossings
and a flash flood watch is in effect for much of southeast Arizona
through Sunday.
LAT...LON 3224 11123 3230 11136 3249 11133 3249 11117
3235 11104
TIME...MOT...LOC 0026Z 246DEG 7KT 3244 11118
$$
KDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:31 PM MST, 2 hours 22 minutes earlier.
Area forecast discussion, Aug 29, 2:31 PM MST, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 231 PM MST Sat Aug 29 2020 .SYNOPSIS...An increase in tropical moisture will bring increased coverage of showers and thunderstorms today into early next week. Given the increased moisture, flash flooding will be an increased threat. High temperatures will be much cooler this weekend into early next week due to the added cloud cover and shower activity, however it will be heating back up in the latter portion of the week. && .DISCUSSION...GOES East shows PWAT values ranging from 1.3 inches in eastern locales to 1.8 inches in western Pima County. Dewpoints are about the same that they were this morning ranging from the upper 50's to upper 60's. Radar shows isolated storms forming from central Pima County eastward. Expect this activity to continue through the evening with an expansion in coverage. MLCAPE values range from 500 J/kg in the northern part of the CWA to near 2000 J/kg along the international border. As a result storms will be capable of heavy rainfall along with some being strong to severe. A rain gauge in Sierra Vista has already recorded 0.91 inches in the last hour. Expect similar or even greater rainfall amounts for individual storms as the day goes on. Areas hit by heavy rainfall can expect to have flash flooding concerns. There is still a chance for some storms overnight but I don't expect the coverage to be large. Lowered PoPs a little for the 30/6Z-12Z time period. This will be good for storm activity on Sunday. Above normal moisture will still be in place with storms forming in the early morning and continuing into the afternoon. Heavy rainfall will be a threat again and as a result so will flash flooding. Because of this the Flash Flood Watch has been extended through Sunday evening. WPC also has a slight risk of excessive rainfall over most of southeast Arizona today and Sunday. Monday the high pushes further south into Mexico as a trough moves into the Mountain West. Ample moisture will still be in place leading to more scattered showers and thunderstorms area wide. There could still be a threat for localized heavy rainfall on Monday. It will be easier to assess the threat Monday as we get closer. Tuesday the trough moves through the Four Corners region into New Mexico. This will begin to deplete our moisture as well as generate some breezy northwest winds for eastern locales. However, enough moisture will remain for isolated to scattered storm coverage. Wednesday and Thursday the trough moves off to the east and high pressure sets up over the west centered over Nevada. Wednesday storm chances will be low and confined mainly to the international border. Later in the week storm chances are confined mainly to the White Mountains. Temperatures will be around normal today then enter a cooling trend through Tuesday. During this time frame temperatures will be about 4-8 degrees below normal with a chance Tucson sees a high below 90 on Sunday. Wednesday temperatures start to increase but will still be around normal. Lowered temperatures slightly later in the week since the high will be centered further north than previous runs. But temperatures will still be in the triple digits Thursday into the weekend. && .AVIATION...Valid through 31/00Z. SCT-BKN clouds 10-15k ft MSL through this evening then becoming SCT- BKN 6-9k ft BKN 12-15k ft MSL overnight and through much of Sunday. Isold-Sctd TSRA/SHRA for most of the area with ISOLD vsby 1SM in +TSRA. Convection could continue into the overnight hours with a chance for MVFR cigs along the international border into Sunday morning. Aside from thunderstorm outflow gusts to 45 kts, surface winds generally remain less than 12 knots with afternoon/evening winds out of the west/northwest and variable at other times. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...With plenty of moisture and instability through Monday, expect scattered showers and thunderstorms mainly during the afternoon hours, however showers and storms are possible through the nighttime hours. Due to the amount of moisture available, local flooding is a threat this weekend. Elevated humidities through Tuesday will be a benefit with lower afternoon temperatures also expected. Afternoon and evening thunderstorms winds could gust in excess of 45 mph this weekend. Otherwise general winds will be less than 15 mph with the exception of Tuesday where northwest winds down the Gila and over the White mountains will likely be in the 15-25 mph range. Dry and warmer weather returns the end of next week. && .TWC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday evening for AZZ501>507-511>515. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 29, 4:22 PM MST, 31 minutes before
Special Weather Statement National Weather Service Tucson AZ 422 PM MST Sat Aug 29 2020 AZZ501-502-300000- Western Pima County Including Ajo/Organ Pipe Cactus National Monument-Tohono O'odham Nation including Sells- 422 PM MST Sat Aug 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL 500 PM MST... At 421 PM MST, Doppler radar was tracking a strong thunderstorm 8 miles south of Hickiwan near Highway 86, or 23 miles southeast of Ajo. Other storms were west of Gu Vo and north of San Simon. Movement was east at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Gu Vo, Hickiwan, Organ Pipe Cactus National Monument, San Simon, Charco 27, Ventana, Gunsight, Vaya Chin, Kuakatch and San Simon West. LAT...LON 3203 11277 3250 11268 3250 11220 3203 11234 TIME...MOT...LOC 2321Z 262DEG 7KT 3223 11251 KD
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 2:08 PM MST | Areal Flood Advisory | TWC | Cochise | 112 min |
| Aug 29, 3:22 PM MST | Areal Flood Advisory | TWC | Pima | 113 min |
| Aug 29, 3:28 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
| Aug 29, 3:36 PM MST | Severe Thunderstorm Warning | TWC | Pima | 39 min |
| Aug 29, 3:55 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 43 min |
| Aug 29, 4:10 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
| Aug 29, 4:22 PM MST | Special Weather Statement | TWC | 38 min | |
| Aug 29, 4:28 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 28 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.